2 months on Calquence: Did it take longer than... - CLL Support

CLL Support

19,973 members34,032 posts

2 months on Calquence

lpac profile image

Did it take longer than 2 months on Calquence for any of you to start seeing your ALC decline and your RBC increase (after that initial spike and fall)?

I'm 60 days into this and after the initial ALC spike and RBC drop, they really haven't budged since (not increasing anymore but just staying high). My ALC quadrupled after the first couple weeks which I think is somewhat normal, as is a bit of an RBC drop. The other thing I notice is my ANC is gone way up from the 3's and 4's to now 8's and 9's since starting. There was a time almost a decade ago that I was severely neutropenic from Bendamustine, so I'm not complaining about my high ANC, just wondering what my cause. I'm 150lbs and have been really going heaving on the water and electrolytes. 4 liters daily (m/l) plus all the other liquids, watermelon and a beer here and there.

6 Replies
AussieNeil profile image
AussieNeilAdministrator

What's happening with your sodium levels? Please, do cut back on the fluids, as you can do more harm than good if you develop hyponatremia through drinking excessively. Per mayoclinic.org/diseases-con...

Hyponatremia signs and symptoms may include:

- Nausea and vomiting

- Headache

- Confusion

- Loss of energy, drowsiness and fatigue

- Restlessness and irritability

- Muscle weakness, spasms or cramps

- Seizures

- Coma (My emphasis)

If you drinking enough to put on weight, you are drinking too much. You just need to drink sufficient fluids so that your urine is pale straw to clear in colour.

With respect to your absolute lymphocyte count (ALC) remaining high after 2 months (i.e. prolonged lymphocytosis), note that "Prolonged lymphocytosis during ibrutinib therapy is associated with distinct molecular characteristics and does not indicate a suboptimal response to therapy"

ncbi.nlm.nih.gov/pmc/articl...

All the BTKi drugs show similar characteristics in usually raising the lymphocyte count after which it declines. That your CLL cells have been flushed out of your nodes into your blood, shows that the acalabrutinib is inhibiting your CLL cells. Eventually they should die due to apoptosis and you should see your ALC drop lower.

Neil

lpac profile image
lpac in reply to AussieNeil

TY Neil !!

My sodium levels show in range and pretty much the same as they've always been. Seem's if I don't make a conscious effort to pound the fluids through out the day I quickly feel the effects of dehydration and am more prone to pounding headaches and calf muscle cramps in the middle of the night.

I'm patiently waiting for some of these cells to die off and get flushed away. I have a difficult time keeping wait on. I weigh often and that helps me better understand my hydration level. Between the night sweats and a couple to 3 trips to the john and I wake up somewhat dehydrated. I've been loosing 3 to 5% of my body weight in fluids every night.

AussieNeil profile image
AussieNeilAdministrator in reply to lpac

Given you weight just under 70 kilograms, 4 litres (4 kilograms) works out at nearly 6% of your body weight, more when you add in the extra fluids and water that you produce from burning carbohydrates and fats from your diet. So you need to lose that fluid weight, whether it be by sweating, breathing, urination or defecation.

I can understand how much you want your CLL to go away, but don't overdo the fluid intake, even if your sodium levels are fine. It's interesting that you report cramps and headache, which can be symptoms of too much fluid intake per the Mayo Clinic reference. With respect to cramps, my clinical trial nurse recommended a topical magnesium cream and that worked brilliantly within a couple of minutes. I used to get calf and thigh cramps regularly before my CLL treatment, which taking daily magnesium tablets reduced. I don't get them now I'm in remission.

I'm not medically trained, but I do think you need to cut back on your fluid intake. Please discuss this with your medical team.

Neil

LeoPa profile image
LeoPa in reply to lpac

How is your blood sugar? Losing weight, feeling thirsty, frequent trips to the john, night sweats - these could indicate that you are developing diabetes. I'm not saying you are but have it checked out.

I never even got the initial spike and my leukocytes went down very rapidly. Was taken off allopurinol immediately. Every visit since then there has been a reduction. However, everyone is different. Good that your increase has stopped. Perhaps give it a chance to work downwards!

After eight months on Calquence, most blood levels are pretty good except Hemoglobin and other reds are still somewhat low. Doc says it takes bone marrow time to clear out infected material to make more reds.

You may also like...